The link between abbreviations and medication errors

| Nov 11, 2020 | Firm News |

In everyday English, people often run into miscommunication issues by using abbreviations. The same is true for medicine and the results are often more costly. Sometimes, medical professionals misunderstand patients’ abbreviations. Other times, pharmacists and medical professionals misunderstand each other. 

So, how much of a problem is this? Mayo Clinic identifies it as one of the four main causes of medication errors. Unfortunately, when medical professionals write abbreviations that cause misunderstandings, patients may not know or suspect this because they trust them. 

Distortions

One study published by the National Library of Medicine reports that abbreviations may also lead to distortions. If the medical professional is from a foreign country, the likelihood of this increases because available medications differ across countries. It does not help that doctors notoriously have illegible handwriting. 

Dosage

The study also found that even when medications are correct, the dosage may have errors. This comes down to how pharmacists or other health professionals interpret abbreviations. One example it gives is “ug” as an abbreviation that translates to micrograms. How often someone should take the medication may also become abbreviated. This, too, may create problems. 

Vigilance

Patients rely on doctors and other health care professionals and trust them to do their jobs. After all, few patients are medical professionals themselves. This can make it difficult to complete due diligence or fact-check the doctor. What patients may try is ensuring the doctor writing the prescription explains the abbreviations, which the patient may then re-confirm with the pharmacist. 

Ideally, medical professionals write out the full words for prescriptions, but few do this. Because of this, pharmacists may continue to struggle to understand which of the thousands of possible medications doctors mean when they scribble prescriptions on paper.